Fexofenadine hydrochloride

Brand names: Allegra-D, Allegra

Why is Fexofenadine hydrochloride prescribed?

Allegra relieves the itchy, runny nose, sneezing, and itchy, red, watery eyes that come with hay fever. It is also used to relieve the itching and welts of hives. Allegra is a type of antihistamine that rarely causes drowsiness.

In addition to the antihistamine in Allegra, Allegra-D also contains the nasal decongestant pseudoephedrine.

Most important fact about Fexofenadine hydrochloride

Seldane, an antihistamine related to Allegra, has been implicated in dangerous interactions with the common antibiotic erythromycin, the antifungal medication ketoconazole (Nizoral), and several similar drugs. Allegra poses no such risks. It is also safe for people with liver disease.

How should you take Fexofenadine hydrochloride?

Take Allegra-D on an empty stomach with water. You can take regular Allegra with or without food. Allegra-D must be swallowed whole; do not chew or crush the tablet.

  • If you miss a dose...Take it as soon as you remember. If it is almost time for your next dose, skip the one you missed and go back to your regular schedule. Do not take 2 doses at once.
  • Storage instructions...Store at room temperature. Protect blister packs from moisture.

What side effects may occur?

Side effects cannot be anticipated. If any develop or change in intensity, tell your doctor as soon as possible. Only your doctor can determine if it is safe for you to continue taking Allegra.

  • Side effects of Allegra may include:Colds or flu, coughing, drowsiness, fatigue, fever, headache, indigestion, menstrual problems, nausea, pain including back or ear pain
  • Side effects of Allegra-D may include:Abdominal pain, agitation, anxiety, back pain, dizziness, dry mouth, headache, heart palpitations, indigestion, insomnia, nausea, nervousness, respiratory tract infection, throat irritation

Why should Fexofenadine hydrochloride not be prescribed?

If Allegra or Allegra-D gives you an allergic reaction, avoid it in the future. Do not give either product to children under 6.

Do not take Allegra-D if you have glaucoma, urination problems, or severe high blood pressure or heart disease. Also avoid taking Allegra-D within 2 weeks of using an MAO-inhibitor drug such as Marplan, Nardil, or Parnate.

Special warnings about Fexofenadine hydrochloride

Use Allegra-D with caution if you have high blood pressure, diabetes, heart disease, increased pressure in the eyes, prostate problems, or hyperthyroidism. Stop using it and check with your doctor if it causes nervousness, dizziness, or sleeplessness.

Some of the inactive ingredients in Allegra-D tablets may show up in your stools; this is normal and nothing to worry about.

Possible food and drug interactions when taking Fexofenadine hydrochloride

Check with your doctor before combining Allegra with erythromycin or ketoconazole. These drugs may increase Allegra's effects.

Allow a little time between a dose of Allegra and antacids such as Maalox that contain aluminum and magnesium. This type of antacid can decrease Allegra's effects.

Allegra-D should never be taken within 2 weeks of using an MAO-inhibitor drug such as the antidepressants isocarboxazid, phenelzine sulfate, and tranylcypromine sulfate. Also check with your doctor before combining it with the following:

MecamylamineMethyldopaReserpine

You should also avoid Allegra-D if you have a pacemaker and take digoxin. And you should not combine it with over-the-counter antihistamines and decongestants.

Allegra-D should not be taken with fruit juices; combining the two can induce wheals (small itchy swellings) and rash-like symptoms.

Special information if you are pregnant or breastfeeding

The effects of Fexofenadine hydrochloride during pregnancy have not been adequately studied. If you are pregnant or plan to become pregnant, inform your doctor immediately. It is not known whether Allegra appears in breast milk. If the drug is essential to your health, your doctor may advise you to stop nursing until your treatment is finished.

Recommended dosage for Fexofenadine hydrochloride

ALLEGRA

Adults and Children 12 Years and Older

For hay fever, the usual dosage is 60 milligrams twice a day or 180 milligrams once a day. For hives, it's 60 milligrams twice a day. If you have kidney problems, your doctor may have you take only one 60-milligram dose daily.

Children 6 through 11 years old

For hay fever or hives, the usual dosage is 30 milligrams twice a day. Children with kidney problems may be prescribed only one 30-milligram dose each day.

ALLEGRA-D

Adults and Children 12 Years and Older

12-Hour Tablets: Take 1 tablet twice a day. People with kidney problems should take only 1 tablet daily.

24-Hour Tablets: Take 1 tablet once a day. Allegra-D 24-hour tablets should generally not be taken by people with kidney problems.

Allegra-D is not recommended for children less than 12 years old.

Overdosage

An excessive dose of any medicine can have serious consequences. Seek medical attention whenever an overdose is suspected.

  • Symptoms of Allegra overdose may include:Dizziness, drowsiness, dry mouth
  • Fexofenadine Prescribing Information (FDA)
  • Allegra Prescribing Information (FDA)
  • Allegra Advanced Consumer (Micromedex) - Includes Dosage Information
  • Allegra Consumer Overview
  • Allegra MedFacts Consumer Leaflet (Wolters Kluwer)
  • Allegra ODT Orally Disintegrating Tablets MedFacts Consumer Leaflet (Wolters Kluwer)